Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2000, 11:52 AM CDT for Madison County, Platte County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2000, 11:52 AM CDT (16:52 UTC)
- Expired
- Jul 5, 2000, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Madison County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:15 PM CDT | Thunderstorm Wind 60 E | Madison, NE | Thunderstorm wind gusts, estimated at nearly 70 mph by several people, downed numerous large branches in Madison. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 051655 SVROMA NEC119-141-051730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1152 AM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MADISON COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF NORFOLK NORTHEASTERN PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 1230 PM CDT * AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WIND NEAR MADISON...OR ABOUT 15 MILES SOUTH OF NORFOLK...MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1215 PM CDT INCLUDE...NORFOLK...MADISON...CRESTON WINDS OF 60 TO 70 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4208 9764 4156 9752 4160 9729 4208 9739 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 AM CDT, 9 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 2:40 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 AM CDT WED JUL 5 2000 TSTMS...WITH THREAT OF SVR WX AND HEAVY RAIN...ARE THE PRIMARY FCST CONCERN FOR TODAY INTO THIS EVENING. SFC ANLYS EARLY THIS MORNING SHOWED A WARM FNT EXTENDING FROM LOW PRES OVER CO ALONG THE NE/KS BORDER AND INTO NRN MO. FNT APPEARED TO BE N OF FNB AND BIE IN THE FAR SRN PART OF THE FCST AREA. ANOTHER FNT...PROBABLY NEAR THE 850 MB LEVEL...SEEMED TO EXTEND FROM SERN IA INTO SERN SD. WILL HAVE TO MONITOR NRN PART OF THE AREA FOR PSBL CONVECTIVE DVLPMNT EARLY THIS MORNING. SFC DEWPOINTS WERE IN THE LOWER TO MID 70S OVER MOST OF NEBRASKA. CONVECTIVE COMPLEX IN THE DKTS AND MN WAS DROPPING ESE. OUTFLOW BOUNDARY FROM THIS WAS MOVING S...AND MAY INTERACT WITH STORMS MOVING NEWD FROM THE NE PNHDL. THOSE STORMS SEEM TO BE ASSOCIATED WITH A SPEED MAX AROUND 250 MB...AND A WEAK SHORTWAVE. THE ETA...NGM AND MM5 FROM NCAR ARE IN PRETTY GOOD AGREEMENT WITH THE EXPECTED SCENARIO FOR TODAY. STRONG STORMS ARE EXPECTED TO ORGANIZE OVER NCNTRL NE...THEN MOVE/PROPAGATE E OR ESE INTO ERN NE. CAP AT 700 MB WAS QUITE STRONG LAST EVENING...BUT MODELS SHOW THAT MID LEVEL TEMPS SHOULD COOL DURING THE DAY. HIGHS ON TUE WERE MAINLY IN THE MID 80S. WILL FCST MID TO UPPER 80S FOR MOST AREAS TODAY...BUT SLIGHTLY WARMER ALONG THE KS BORDER. TNGT...CONVECTIVE COMPLEX SHOULD MOVE OUT OF NERN NE...BUT LINGER OVER THE S. HEAVY RAIN EVENT FROM MONDAY EVENING INTO TUESDAY MORNING WAS MAINLY OVER THE SRN PART OF SERN NE. WILL NOT ISSUE A FLASH FLOOD WATCH FOR NERN NE FOR TODAY SINCE IT HAS BEEN A WHILE SINCE HEAVY RAIN FELL THERE. A WATCH MAY BE NEEDED ACROSS SERN NE TNGT. LOWS SHOULD BE AROUND 70 OR IN THE LOWER 70S FOR MUCH OF THE AREA TNGT. HIGHS THURSDAY SHOULD BE SIMILAR TO THOSE OF TODAY. WILL LOOK AT THE NEW MRF...BUT IT HAS BEEN TRYING TO MAKE THINGS HOT WITH HIGHS IN THE 90S FOR OVER A WEEK NOW. THE ECMWF AND UKMO ARE SIMILAR IN BUILDING A 500 MB RIDGE OVER THE MID PART OF THE COUNTRY FRIDAY THROUGH MONDAY...BUT CONFIDENCE IN THAT HAPPENING IS NOT HIGH. FIRST DRAFT OF THE WORK ZONES WAS JUST SENT. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jul 5, 10:05 AM CDT, 1 hour 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-052300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1005 AM CDT WED JUL 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE OVER THE AREA... AND A WARM FRONT OVER SOUTHEAST NEBRASKA WAS LIFTING NORTH. THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT. THE ATMOSPHERE WILL BE VERY UNSTABLE...AND THE VERTICAL WIND SHEAR IS EXPECTED TO INCREASE. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. VERY HEAVY TO EXCESSIVE RAINFALL...WHICH COULD CAUSE LOCAL FLOODING...IS ALSO POSSIBLE. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY TEND TO LIMIT THE COVERAGE OF STORMS OVER THE SOUTHEAST PART OF NEBRASKUA IN THE COUNTIES BORDERING KANSAS. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:14 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 61 min |
| Jul 5, 10:59 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 61 min |
| Jul 5, 11:12 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 33 min |
| Jul 5, 11:32 AM CDT | Severe Thunderstorm Warning | OAX | Stanton | 58 min |
| Jul 5, 11:40 AM CDT | Severe Thunderstorm Warning | OAX | Colfax | 65 min |
| Jul 5, 12:26 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 49 min |
| Jul 5, 12:32 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 43 min |
| Jul 5, 1:00 PM CDT | Flash Flood Warning | OAX | Boone, Madison, Stanton | 4 hr |
| Jul 5, 1:03 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 57 min |
| Jul 5, 1:08 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| Jul 5, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.